Other Causes

Infectious. Although infections of the various structures of the ear might well be expected to affect hearing and thus trigger tinnitus, infections of locations remote to the ear can do the same. Meningitides can cause tinnitus, as can Bell's palsy. Syphilis (Chapter 15) can affect the labyrinth as well as the rest of the nervous system. Finally, it is curious that Lyme disease can have a hearing manifestation. As described above under endocrine disorders with Addison's disease, hyperacusis is associated with tinnitus and with Lyme disease. Fallon (11) reports that 48% of their cohort of Lyme disease had hyperacusis.

Genetic. There are familial hearing loss disorders that can have associated tinnitus. Williams syndrome, which has manifestations throughout multiple body systems, has a 95% incidence of hyperacusis (12). There has been one report of a familial objective tinnitus that is presumably genetic in nature [(1), p. 350]. As described above, tumors on the eighth nerve can present with tinnitus. The condition of neurofibroma type II is familial and results in multiple fibromas on nerves throughout the body. Unfortunately, both auditory nerves are common sites for these fibromas and they may first appear as tinnitus (13).

Iatrogenic. Treatments that result in cases of tinnitus are obviously indirect manifestations of a systemic disease. There have been many thorough reviews of pharmaceuticals that cause tinnitus. Table 3 is adapted from Snow [(1), p. 273]. The prototypical pharmaceutical that has tinnitus as an adverse effect is acetylsalicylic acid (ASA). ASA was first described to result in tinnitus in the 1850s when it was developed for clinical use (14). Indeed, today "ringing in the ears" is used as a clinical sign of ASA overdose. Thus systemic diseases such as headache, arthritis, and other causes of pain, when treated with ASA, "cause" tinnitus. Further, it may well be that successful treatment of a systemic disease "causes" tinnitus to be relieved by obviating the need for symptomatic management that indirectly causes tinnitus. It is suggested that successful management of temporomandibular joint disorders might relieve tinnitus by reducing the need for ASA or non-steroidal anti-inflammatory (NSAIDs) [(3), p. 228].

Returning to the two types of tinnitus, there are two general mechanisms by which drugs can cause tinnitus: increasing activity that causes objective tinnitus and increasing activity that causes subjective tinnitus. For example, taking an angiotensin-converting enzyme inhibitor could cause a hyperdynamic cardiac state. The increased blood flow can be just enough for the vibration sensors in the auditory system to activate, and a pulsatile tinnitus could appear after taking the drug. In contrast, ASA is apparently toxic to the outer hair cells in the cochlea. Thus, direct stimulation of these cells by ASA gives rise to the ringing. In Table 3, the mechanism of tinnitus production by a drug is given, where understood.

TABLE s Pharmacologic Causes of Tinnitus

Pharmaceutical

Possible mechanism

Acetylsalicylic acid

Hair-cell toxicity

NSAIDs

Hair-cell toxicity

Cis-platinum

Hair-cell toxicity

Caffeine

Central nervous system stimulant

ACE inhibitors

Cardiac hyperdynamic state

a-adrenergic blockers

Cardiac hyperdynamic state

Benzimidazole inhibitors

Unknown

Abbreviations: NSAIDs, non steroidal anti-inflammatory; ACE. angiotensin-converting enzyme.

Abbreviations: NSAIDs, non steroidal anti-inflammatory; ACE. angiotensin-converting enzyme.

Was this article helpful?

0 0
Natural Vertigo And Dizziness Relief

Natural Vertigo And Dizziness Relief

Are you sick of feeling like the whole world Is spinning out of control. Do You Feel Weak Helpless Nauseous? Are You Scared to Move More Than a Few Inches From The Safety of Your Bed! Then you really need to read this page. You see, I know exactly what you are going through right now, believe me, I understand because I have been there & experienced vertigo at it's worst!

Get My Free Ebook


Post a comment